Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at May 4, 2021, 6:45 PM CDT for Conecuh County, Mobile County, Alabama; George County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 6:45 PM CDT (23:45 UTC)
- Expired
- May 4, 2021, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
Counties Conecuh County, AL, Mobile County, AL, George County, MS
The radar
The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2523 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.4
The text
As transmitted.
723
WWUS84 KMOB 042345
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
645 PM CDT Tue May 4 2021
ALZ052-053-055-056-059-261>263-FLZ201-MSZ079-050030-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
Washington AL-Mobile Central AL-Mobile Inland AL-Escambia Inland FL-
George MS-
645 PM CDT Tue May 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MONROE...MOBILE...NORTHWESTERN BALDWIN...
SOUTHEASTERN WASHINGTON...SOUTHEASTERN CLARKE...WESTERN ESCAMBIA...
SOUTHERN CONECUH...NORTHWESTERN ESCAMBIA AND GEORGE COUNTIES UNTIL
730 PM CDT...
At 645 PM CDT, the strong thunderstorms were located along a line
extending from 9 miles northwest of Uriah to 8 miles east of Calvert
to 5 miles east of Citronelle to 3 miles southeast of Lucedale, and
moving east at 35 mph.
Wind gusts of 45 to 55 mph will be possible with these storms.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Bay Minette,
Atmore, Chickasaw, Satsuma, Citronelle, Evergreen, Lucedale, Creola,
Frisco City, Chunchula, Stockton, McCullough, Gulfcrest, Axis, Uriah
and Mount Vernon.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Alabama...northwestern Florida...and southeastern
Mississippi.
LAT...LON 3100 8854 3100 8843 3106 8843 3128 8794
3153 8758 3142 8677 3090 8757 3079 8783
3079 8792 3088 8789 3092 8791 3080 8792
3080 8799 3073 8801 3075 8800 3075 8799
3072 8800 3066 8815 3084 8885
TIME...MOT...LOC 2345Z 287DEG 29KT 3137 8764 3120 8787 3109 8813 3090
8854
$$
BlackWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 4, 6:30 PM CDT, 15 minutes earlier.
Area forecast discussion, May 4, 6:30 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
630 PM CDT Tue May 4 2021
.NEAR TERM UPDATE /Now Through Wednesday night/...A large upper trof
extending from the northern Mississippi River valley into the
south central states broadens substantially through Wednesday to
encompass the eastern half of the CONUS. A well defined shortwave
trof embedded within the larger scale pattern currently located
over the south central states advances across the lower/mid
Mississippi River valley early this evening, then weakens while
ejecting off to the northeast through Wednesday. An associated
surface low passes north of the area and brings a weak cold front
slowly through the forecast area late tonight through Wednesday
afternoon. The forecast area remains in a very moist southerly
flow through much of tonight with precipitable water values around
1.5 inches increasing to 1.7-2.1 inches. As the shortwave trof
passes north of the region, this results in drier deep layer air
slowly spreading into interior portions of the forecast area on
Wednesday while abundant deep layer moisture persists over the
remainder of the area. A line of severe thunderstorms continues
southeast across the CWA, stretching from Wilcox county AL
southwest into Stone and George counties, MS. This line continues
to race eastward across the CWA through the evening.
Along and ahead of the advancing line of convection, MLCAPE values
of 1500-3000 J/kg are expected this afternoon which gradually
diminish to 1500-2000 J/kg this evening. Mid level lapse rates this
afternoon will be near 7.5 C/km with similar values continuing until
the line of convection moves through. Model soundings also show
abundant dry air above ~700 mb to aid in downdraft and hail
production through early this afternoon, after which deep layer lift
and the increasing moisture flowing into the region gradually
eliminate this elevated dry layer by mid evening or so. Shear
values meanwhile increase with the approaching upper trof, with 0-6
km bulk shear values increasing to 35-45 knots over most of the area
by this afternoon with similar (although potentially higher around
50 knots) values persisting through the evening hours. 0-3 km
helicity will be initially around 100 m2/s2 and then increases to
near 200 m2/s2 over the northwestern portion of the area this
afternoon. 0-3 km helicity values trend higher this evening over
the remainder of the area to 200-400 m2/s2, potentially even higher.
The Storm Prediction Center (SPC) has a moderate risk in place
over interior southeast Mississippi and interior southwest Alabama
tapering to a slight risk mainly over portions of the western
Florida panhandle.
Shear/helicity values diminish over the northwestern portion of
the area overnight then diminish of the remainder of the area
Wednesday morning, with the cold front meanwhile progressing to
roughly along the I-65 corridor by late in the morning before
continuing through the remainder of the area. Ahead of the front,
MLCAPE values may recover to 500-1000 J/kg, and CAMS show
additional convective development over much of the area overnight
(ahead of the front) which continues along and ahead the slowly
advancing front through the afternoon hours. SPC has a marginal
risk of severe storms from just west of I-65 corridor for the
potential that a few severe storms may develop. With the
convection moving across the area through this evening and the
additional convection developing overnight into Wednesday ahead of
the front, a Flash Flood Watch remains in effect for the entire
area through Wednesday morning, although this could be cancelled
late tonight or early Wednesday morning over interior southeast
Mississippi and interior southwest Alabama. Rainfall totals of 2
to 4 inches with localized amounts of 6 to 8 inches are possible,
and with this falling on wet ground conditions, this results in an
increased risk of flash flooding. Highs this afternoon will be 85
to 90 over interior areas with lower to mid 80s at the coast.
Lows tonight range from the lower to mid 60s inland to around 70
at the coast. Highs on Wednesday will be a bit cooler and range
from the upper 70s to lower 80s. A high risk of rip currents
continues through the period. /29 MM/25
&&
.AVIATION...
00Z issuance... MVFR ceilings persist this evening across much of
the CWA, with IFR ceilings and visibility occurring in association
with ongoing strong to severe convection across southeastern MS
into southwestern AL. Expect IFR conditions to prevail tonight as
this line moves through, and expect rain and thunderstorms to
continue into the morning Wednesday. With this initial line,
strong wind gusts upwards of 40mph appears likely out of the
northwest, relaxing in the wake of the line to below 20kts. It is
not out of the question in heaviest precipitation that LIFR
ceilings and/or visibility can be experienced at times. MM/25
&&
.PREV DISCUSSION... /issued 417 PM CDT Tue May 4 2021/
NEAR TERM UPDATE /Now Through Wednesday/...A large upper trof
extending from the northern Mississippi River valley into the
south central states broadens substantially through Wednesday to
encompass the eastern half of the CONUS. A well defined shortwave
trof embedded within the larger scale pattern currently located
over the south central states advances across the lower/mid
Mississippi River valley early this evening, then weakens while
ejecting off to the northeast through Wednesday. An associated
surface low passes north of the area and brings a weak cold front
slowly through the forecast area late tonight through Wednesday
afternoon. The forecast area remains in a very moist southerly
flow through much of tonight with precipitable water values around
1.5 inches increasing to 1.7-2.1 inches. As the shortwave trof
passes north of the region, this results in drier deep layer air
slowly spreading into interior portions of the forecast area on
Wednesday while abundant deep layer moisture persists over the
remainder of the area. Deep layer lift associated with the
shortwave trof (and embedded lesser shortwaves) will lead to
potentially several rounds of convection moving across the
forecast area during the period as seen in Convection Allowing
Models (CAMS). The CAMS are in fairly good agreement on a line of
storms advancing into the forecast area and roughly to a line from
near Mobile to Camden, Alabama by 00Z Wednesday which then moves
through the remainder of the area during the evening hours.
Along and ahead of the advancing line of convection, MLCAPE values
of 1500-3000 J/kg are expected this afternoon which gradually
diminish to 1500-2000 J/kg this evening. Mid level lapse rates this
afternoon will be near 7.5 C/km with similar values continuing until
the line of convection moves through. Model soundings also show
abundant dry air above ~700 mb to aid in downdraft and hail
production through early this afternoon, after which deep layer lift
and the increasing moisture flowing into the region gradually
eliminate this elevated dry layer by mid evening or so. Shear
values meanwhile increase with the approaching upper trof, with 0-6
km bulk shear values increasing to 35-45 knots over most of the area
by this afternoon with similar (although potentially higher around
50 knots) values persisting through the evening hours. 0-3 km
helicity will be initially around 100 m2/s2 and then increases to
near 200 m2/s2 over the northwestern portion of the area this
afternoon. 0-3 km helicity values trend higher this evening over
the remainder of the area to 200-400 m2/s2, potentially even higher.
Storms ahead of and with the line of convection will be capable of
damaging winds, large hail and potentially a few tornadoes through
the afternoon, though as the dry air aloft is eliminated, the
potential for these modes of severe weather will decrease in
probability by early this evening. The Storm Prediction Center
(SPC) has depicted this trend fairly well with a moderate risk now
in place over interior southeast Mississippi and interior southwest
Alabama tapering to a slight risk mainly over portions of the
western Florida panhandle.
Shear/helicity values diminish over the northwestern portion of
the area overnight then diminish of the remainder of the area
Wednesday morning, with the cold front meanwhile progressing to
roughly along the I-65 corridor by late in the morning before
continuing through the remainder of the area. Ahead of the front,
MLCAPE values may recover to 500-1000 J/kg, and CAMS show
additional convective development over much of the area overnight
(ahead of the front) which continues along and ahead the slowly
advancing front through the afternoon hours. SPC has a marginal
risk of severe storms from just west of I-65 corridor for the
potential that a few severe storms may develop. With the
convection moving across the area through this evening and the
additional convection developing overnight into Wednesday ahead of
the front, a Flash Flood Watch remains in effect for the entire
area through Wednesday morning, although this could be cancelled
late tonight or early Wednesday morning over interior southeast
Mississippi and interior southwest Alabama. Rainfall totals of 2
to 4 inches with localized amounts of 6 to 8 inches are possible,
and with this falling on wet ground conditions, this results in an
increased risk of flash flooding. Highs this afternoon will be 85
to 90 over interior areas with lower to mid 80s at the coast.
Lows tonight range from the lower to mid 60s inland to around 70
at the coast. Highs on Wednesday will be a bit cooler and range
from the upper 70s to lower 80s. A high risk of rip currents
continues through the period. /29
SHORT TERM /Wednesday night Through Friday night/...The trough
aloft continues east across the TN River Valley, with the cold
front continuing to push southeast into the northern Gulf on
Wednesday night. A plume of low-level moisture lingers behind the
front through Thursday morning as the trough aloft digs into the
southeast and moves towards the east coast through Thursday. With
this, there is a chance that a few showers and storms will be
possible through early Thursday, mainly for areas near the coast.
By Thursday night, the trough the aloft moves off the east coast
and the front pushes well south of the area. Ridging aloft begins
to build into the region moving forward and persisting through the
rest of the period. At the surface, cooler and drier air begins
to filter into the region on Thursday night in the fronts wake
with high pressure building into the region going into Friday.
Through Friday night, high pressure moves east of the area and
surface flow begins to transitions from northerly to easterly.
Highs on both Thursday and Friday will be in the mid 70s to low
80s across the region. Low temps Wednesday night trend slightly
cooler over the interior where numbers may dip into the mid to
upper 50s. Lower to mid 60s elsewhere. Given the cooler and drier
air filtering in Thursday into Thursday night (and winds becoming
calm with clear skies) lows will dip a little cooler with low to
mid 50s north of I-10 and upper 50s to low 60s south. Lastly, a
HIGH risk of rip currents remains through Friday morning. JEH/88
EXTENDED TERM /Saturday Through Tuesday/...Ridging aloft builds
over the region and gradually weakens through Sunday with flow
becoming more zonal by this time. A series of embedded shortwave
troughs move through the zonal flow through the rest of the
extended period. At the surface, high pressure continues moving
east out over the Atlantic by Saturday afternoon and return flow
redevelops over the region and remaining this way through the rest
of the extended. With the embedded shortwaves moving through the
zonal flow aloft on Sunday afternoon, and return flow
redeveloping, slight chance to chance PoPs are currently expected
through Tuesday. However, this could change due to significant
timing differences in model guidance this late in the period.
Temperatures warm through the extended and quickly rise to well
above seasonal levels by Sunday as the airmass over the southeast
moistens and moderates. With this said highs on Saturday will be
the lowest with low to mid 80s across the region expected, except
near the immediate coast with mid to upper 70s are expected.
Through the rest of the extended temps warm into the mid to upper
80s across most of the region, upper 70s to low 80s far inland
and along the immediate coast. Low temps follow suit with upper
50s to mid 60s on Saturday night, increasing to mid 60s to low 70s
by the end of the period. JEH/88
MARINE...Moderate southerly winds gradually diminish to a light to
moderate southwesterly flow tonight. A cold front meanwhile
approaches from the northwest and moves through the marine area on
Wednesday. A light to moderate offshore flow will follow in the wake
of the front late this week. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Wednesday afternoon for ALZ051>058-261-
262.
Flash Flood Watch through Wednesday afternoon for ALZ059-060-
263>266.
High Rip Current Risk through Friday morning for ALZ265-266.
FL...Flash Flood Watch through Wednesday afternoon for FLZ201>206.
High Rip Current Risk through Friday morning for FLZ202-204-206.
MS...Flash Flood Watch through Wednesday afternoon for MSZ067-075-076-
078-079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Local storm report, May 4, 6:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG MORVIN 31.99N 87.99W
05/04/2021 CLARKE AL EMERGENCY MNGR
TREES DOWN ALONG HIGHWAY 69 NEAR CAMPBELLS
LANDING RD (BLOCKING THE ROAD).
0518 PM TSTM WND DMG 7 E COFFEEVILLE 31.75N 87.97W
05/04/2021 CLARKE AL EMERGENCY MNGR
TREES DOWN BLOCKING THE ROAD NEAR
COFFEEVILLE.
0520 PM TSTM WND DMG BASHI 31.97N 87.85W
05/04/2021 CLARKE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ALONG BASHI RD.
0525 PM TSTM WND DMG THOMASVILLE 31.92N 87.74W
05/04/2021 CLARKE AL EMERGENCY MNGR
TREES DOWN IN THE THOMASVILLE AREA.
0540 PM TSTM WND DMG GROVE HILL 31.70N 87.76W
05/04/2021 CLARKE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN NEAR WILSON HALL
MIDDLE SCHOOL.
&&Local storm report, May 4, 6:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG CAMDEN 32.00N 87.28W
05/04/2021 WILCOX AL PUBLIC
LARGE TREE DOWN. PART OF A ROOF BLOWN OFF A
SHED. REPORT VIA SOCIAL MEDIA.
&&
MBSpecial weather statement, May 4, 6:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
645 PM CDT Tue May 4 2021
ALZ052-053-055-056-059-261>263-FLZ201-MSZ079-050030-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
Washington AL-Mobile Central AL-Mobile Inland AL-Escambia Inland FL-
George MS-
645 PM CDT Tue May 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MONROE...MOBILE...NORTHWESTERN BALDWIN...
SOUTHEASTERN WASHINGTON...SOUTHEASTERN CLARKE...WESTERN ESCAMBIA...
SOUTHERN CONECUH...NORTHWESTERN ESCAMBIA AND GEORGE COUNTIES UNTIL
730 PM CDT...
At 645 PM CDT, the strong thunderstorms were located along a line
extending from 9 miles northwest of Uriah to 8 miles east of Calvert
to 5 miles east of Citronelle to 3 miles southeast of Lucedale, and
moving east at 35 mph.
Wind gusts of 45 to 55 mph will be possible with these storms.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Bay Minette,
Atmore, Chickasaw, Satsuma, Citronelle, Evergreen, Lucedale, Creola,
Frisco City, Chunchula, Stockton, McCullough, Gulfcrest, Axis, Uriah
and Mount Vernon.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Alabama...northwestern Florida...and southeastern
Mississippi.
LAT...LON 3100 8854 3100 8843 3106 8843 3128 8794
3153 8758 3142 8677 3090 8757 3079 8783
3079 8792 3088 8789 3092 8791 3080 8792
3080 8799 3073 8801 3075 8800 3075 8799
3072 8800 3066 8815 3084 8885
TIME...MOT...LOC 2345Z 287DEG 29KT 3137 8764 3120 8787 3109 8813 3090
8854
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:23 AM CDT | Flash Flood Watch | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 33 hr |
| May 4, 10:18 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 21 days |
| May 4, 10:19 AM CDT | River Flood Warning | MOB | Clarke, Washington | 5 days |
| May 4, 3:55 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 65 min |
| May 4, 4:44 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Monroe, Washington | 61 min |
| May 4, 4:59 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 61 min |
| May 4, 5:33 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Monroe, Wilcox | 57 min |
| May 4, 5:44 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Monroe, Washington | 61 min |
| May 4, 6:28 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw, Monroe, Wilcox | 77 min |
| May 4, 10:17 AM CDT | River Flood Warning | MOB | George, Greene, Wayne | 3 days |
Nearby
Special Weather Statements in Alabama, 2021Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.